Kentucky, 2006Damaging Wind in Kentucky, May 31, 2006
May 31, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 3:15 PM EST, 43 minutes earlier.
Area forecast discussion, May 31, 3:15 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT WED MAY 31 2006
.DISCUSSION...
SHORT TERM...EASTERN KENTUCKY CONTINUES TO BAKE UNDER THE CORE OF
HIGH PRESSURE. SEVERAL OUTFLOW BOUNDARIES FROM STORMS YESTERDAY...
COMBINED WITH BOUNDARIES FROM STORMS SURROUNDING EASTERN KY WERE
INSTRUMENTAL IN FORMING OUR NEARLY STATIONARY PULSE STORMS ON...
MAINLY THE PERIFERY OF THE CWFA. THESE STORMS WILL CONTINUE ONLY
MARGINALLY INTO THE EVENING WITH THE SETTING SUN. BY MIDNIGHT...MOST
STORMS WILL LOSE THEIR IMPETUS FOR FORMATION AND SUSTAINABILITY. THE
STORMS WILL RETURN ON THURSDAY AS THE CURRENT BOUNDARIES...LOCAL
TERRAIN AND SURFACE HEATING WILL AGAIN BRING THE POPCORN NATURE OF
OUR TYPICAL SUMMERTIME STORMS.
LONG TERM...THURSDAY NIGHT THE STORMS WILL MAINTAIN THEIR INTENSITY
AND WILL BEGIN TO COALESCE INTO LINES AS A COLD FRONT DROPS FROM THE
NRN PLAINS INTO THE LOWER OH VLY. EXPECT FNTL PASSAGE EARLY FRI
MORNING WITH A FEW SHOWERS AND THUNDERSTORMS CONTINUING IN THE VERY
MOIST AIR IMMEDIATELY BEHIND THE FNT. BY FRI EVENING...COOLER AND
DRIER AIR WILL WORK INTO THE AREA WHICH WILL HELP CREATE A MOSTLY DRY
AND MORE SEASONABLE WEEKEND INTO EARLY NEXT WEEK.
CONSIDERABLE VARIATION WITH THE MODELS TODAY AND HAVE GENERALLY
FOLLOWED THE SLOWER NAM DUE TO THE AMPLIFIED LONG WAVE PATTERN.
TEMPERATURES WERE ONLY TWEAKED FROM PREVIOUS FCST AND GENERALLY HELD
A DEG OR TWO ABOVE GUIDANCE UNTIL FNTL PASSAGE AND THEN CLOSE TO
GUIDANCE.
&&
.PREV DISCUSSION...
1115 AM EDT WED MAY 31 2006
DISCUSSION...
FORECAST LOOKS ON TRACK. MADE SOME MINOR ADJUSTMENTS TO HOURLY TEMPS
AND DEW POINTS IN THE GRIDS...BUT NO CHANGES TO TEMPS FOR THE ZFP.
12Z 850 MB TEMPS SUPPORT HIGHS IN MOST AREAS AROUND 90 DEGREES.
MORNING UPPER AIR OBS...MODELS AND WATER VAPOR SATELLITE IMAGERY
SHOWS THE H5 HIGH REMAINS CENTERED OVER THE JKL CWA. EXPECT THE BEST
CHANCES FOR CONVECTION TODAY BOTH EAST AND WEST OF THE CWA. MODIFIED
MORNING SOUNDINGS SHOW CONVECTIVE TEMPS AROUND 90 DEGREES...LIFTED
INDICES OF -6...AND CAPES 2000 TO 3000 J/KG THIS AFTERNOON.
EXPECTING SOME ISOLATED CONVECTION TO FIRE AS SFC TEMPS REACH NEAR
CONVECTIVE TEMPS. KEPT 30 POPS WITH SCATTERED WORDING IN THE NW
COUNTIES IN THE CWA...WITH A LITTLE HIGHER MEAN RH IN THIS AREA.
CURRENT 88D MOSAIC SHOWS CONVECTION DRIFTING SOUTHWEST OVER WEST
VIRGINIA...ROTATING AROUND THE UPPER HIGH. ANY THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON WILL BE VERY SLOW MOVERS...WITH A GOOD
POTENTIAL FOR HEAVY RAINFALL AMOUNTS WHERE THEY OCCUR. SOUNDINGS
SHOW STORM MOTIONS ONLY AROUND 3 KT. UPDATED PRODUCTS ALREADY SENT.
317 AM EDT WED MAY 31 2006
DISCUSSION...
DEEP RIDGING ACROSS THE REGION AGAIN THIS MORNING. STRONG SUBSIDENCE
HAS MORE OR LESS KEPT US DRY THE PAST COUPLE DAYS WITH RECORD WARMTH.
LITTLE CHANGE IN THE OVERALL PATTERN PROGGED TODAY...SO PERSISTENCE
(WARM AND DRY) WAS WEIGHED HEAVILY. THAT BEING SAID...THERE ARE A
COUPLE CONVECTIVE BOUNDARIES ACROSS THE REGION THIS MORNING WHICH
WILL LIKELY HELP FOCUS A LITTLE BETTER PRECIP COVERAGE TODAY. THE
LATEST NAM APPEARS TO BE DEVELOPING ORGANIZED CONVECTION ALONG ONE
BOUNDARY IN THE I-75 CORRIDOR LATE TODAY...BUT THIS IS SUSPECT AS ITS
75 DEWPOINTS PROVIDE TOO MUCH INSTABILITY. OVERALL KEPT POPS IN THE
20-30 RANGE LATE TODAY...AND CHC OVERNIGHT. TEMPERATURES TODAY SHOULD
BE SIMILAR TO YDAY...WITHIN A CPL DEG OF 90 EXCEPT IN THE HIGHER
MOUNTAINS.
SHOULD SEE GOOD COVERAGE PRECIP FROM THURSDAY AFTERNOON INTO ERLY
MORNING FRIDAY. GOOD UPPER SUPPORT...SURFACE BOUNDARY...AND PLENTY
OF MOISTURE/INSTABILITY IN PLAY. KEPT POPS IN THE LIKELY RANGE...BUT
ONCE THE TIMING BECOMES MORE CLEAR AND PERIOD OF CATEGORICAL POPS
WILL BE WARRANTED. SHUD SEE ENOUGH SUN EARLY THURSDAY TO PUSH
TEMPERATURES FROM AN EARLY WARM START TO READINGS ABOVE THE LATES
MAV GUIDANCE.
MADE SOME MINOR DOWNWARD ADJUSTMENTS TO TEMPS FRIDAY DUE TO CAA AND A
FAIR AMOUNT OF CLOUDS EXPECTED.
1017 PM EDT TUE MAY 30 2006
CONVECTION THIS EVENING MAINLY STAYED JUST OUTSIDE THE FORECAST
AREA...BUT ONE ISOLATED THUNDERSTORM STILL OVER BUCHANAN COUNTY VA
AND JUST BARELY ACROSS THE BORDER INTO PIKE COUNTY. THIS IS FORECAST
TO DISSIPATE WITHIN THE HOUR. ONCE THIS HAS DISSIPATED SHOULD SEE A
DRY NIGHT ACROSS THE AREA...AND HAVE UPDATED THE GRIDS AND
ASSOCIATED FORECAST PRODUCTS TO REFLECT THIS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DUSTY
Hazardous weather outlook, May 31, 2:50 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT WED MAY 31 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
350 PM EDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS...MAINLY DURING THE EVENING
HOURS. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. HOWEVER...DUE TO THE NEARLY STATIONARY
CONDITION OF THESE STORMS...THEY MAY PRODUCE LOCALLY HEAVY RAIN WITH
ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY. SOME STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT
AND AGAIN WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN WITH REPORTS OF WIND DAMAGE...HAIL
OF ANY SIZE AND FLASH FLOODING.
DUSTY
In the hours before
Local storm report, May 31, 2:44 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG WHITLEY CITY 36.72N 84.48W
05/31/2006 MCCREARY KY LAW ENFORCEMENT
TREES DOWN
&&
WJMLocal storm report, May 31, 2:50 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG GREENWOOD 36.87N 84.49W
05/31/2006 MCCREARY KY LAW ENFORCEMENT
TREES DOWN
&&
WJMLocal storm report, May 31, 3:01 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
401 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL ALPINE 36.92N 84.52W
05/31/2006 E0.75 INCH PULASKI KY LAW ENFORCEMENT
&&
WJMLocal storm report, May 31, 3:19 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 1 S ALPINE 36.91N 84.52W
05/31/2006 PULASKI KY LAW ENFORCEMENT
NUMEROUS TREES AND LARGE LIMBS DOWN
&&
WJMLocal storm report, May 31, 3:32 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 W LONDON 37.13N 84.15W
05/31/2006 E0.75 INCH LAUREL KY LAW ENFORCEMENT
PENNY SIZED HAIL REPORTED
&&
WJMLocal storm report, May 31, 3:34 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
434 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG FAUBUSH 37.07N 84.83W
05/31/2006 PULASKI KY LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&
ABEThunderstorm Wind, Laurel
- When
- May 31, 3:58 PM EST to 4:02 PM EST
- Where
- Laurel County, Victory
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.250, -84.100
Large limbs down. Flagpole blown to the ground and wrought iron pole damaged on porch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505750.